No surprise drug doesn t help smokers quit after heart attack

Related articles

Taking bupropion (Zyban), a drug used to help people stop smoking by reducing cravings and other withdrawal effects, did not help smokers quit in the period after a heart attack, a new study finds. While the drug has been shown to be slightly effective in healthy smokers and in individuals with stable cardiovascular disease, this is not true right after a heart attack.

Dr. Mark Eisenberg from McGill University in Montreal and colleagues conducted a randomized controlled trial of 392 patients who d recently had a heart attack. Patients were randomized to bupropion which is also the generic name for the antidepressant Wellbutrin or placebo for 9 weeks and then followed for a year. Although there was a higher rate of smoking cessation among the bupropion group, this number was not statistically different from those on placebo. And at one year, there were no differences between the two groups. This may be due to the fact that these patients have smoked, on average, for more than 3 decades, and despite having a major cardiac event related to smoking, they still have serious difficulty quitting, say researchers.

In an accompanying editorial, Drs. Neal Benowitz of the University of California, San Francisco and Judith Prochaska of Stanford, say that increasing quit rates will likely require a combination of counseling and personalized medications with a chronic disease management approach. They note that future studies must be done to assess the effectiveness of this multi-component approach.

And the beat goes on, complained ACSH s Dr. Gilbert Ross. The anti-tobacco establishment continues to ignore the vivid handwriting on the wall, exclaiming to all who have the courage to see that the approved cessation drugs and patches do not work. If a smoker cannot be helped to quit with Zyban after a heart attack, wouldn t you think the comments would include consideration of reduced-risk nicotine products that have been shown to be safe and effective?